OFFICE SEDATION: HOW SAFE IS IT?
By Lauran Neergaard
The Associated Press
WASHINGTON -- The surgery was supposed to be so simple: A few hours in the doctor's office and Susan Pearce would be home by dinner.
But shortly after going home from the breast augmentation, awake but groggy, the 27-year-old Alabama woman died of respiratory failure from powerful sedatives still in her blood.
Her husband says nobody warned them of danger. "The procedure was done in his office, so I didn't have any reason to think there was a big risk involved," says Donald Pearce.
A spate of deaths -- most from liposuction and other cosmetic surgeries, but also among children sedated for dental work or MRI scans -- has experts questioning the safety of sedation administered in private doctors' offices.
Deaths from anesthesia in a hospital or outpatient surgical centers are extremely rare. Hosts of specialists are on hand to try to revive patients with problems.
But more surgery is moving to private offices, sometimes performed by physicians with little experience in handling powerful sedating drugs and little equipment to save patients who get into trouble, says Dr. John Neeld, president of the American Society of Anesthesiology.
Nobody counts how many deaths or injuries result from office-administered anesthesia. Experts believe the overall risk is small, considering the number of procedures in doctors' offices.
"Hundreds of thousands of these (cosmetic) procedures are done on a yearly basis, and people come out overwhelmingly happier," says Dr. Mark Gorney, former president of the American Society for Plastic and Reconstructive Surgery and medical director of The Doctors' Co., a major carrier of malpractice insurance.
But Gorney warns there are serious risks and says choosing a well-trained surgeon is crucial: 60 to 70 Americans died during routine liposuction from January 1997 to fall 1998, according to his survey of plastic surgeons and fellow insurers. He says many died from excessive doses of the anesthetic lidocaine; other complications included infections.
Clusters of other deaths are moving New Jersey, Florida and California toward the first safety regulations for certain office surgeries.
"I just think the public needs to be warned," Neeld says. He calls the deaths preventable, and is urging malpractice carriers and more state medical boards to investigate.
In most places, no laws restrict surgeries in private offices by licensed doctors, regardless of their surgical or anesthesia training.
Even when patients pick a skilled surgeon, operating in a private office means there is no backup for the rare patient with problems, says Dr. Charles Cote of the University of Illinois, Chicago, a pediatric anesthesiologist.
"When something goes wrong, the only thing you're left with is calling
911," warns Cote, who is preparing to publish a study suggesting sedation for children is riskiest during dental work and MRI scans.
It is fairly easy to administer local or regional anesthetics, those shots that numb a few body parts.
But more complex surgeries require powerful combinations of sedating drugs, or drugs with obscure effects that take advanced training to master, Neeld says.
Take those dental deaths: Children given chloral hydrate can become temporarily agitated. A dentist who does not know the agitation quickly wears off may give the child a second, potentially fatal dose.
Then there is the question of when to send a patient home.
Versed, a common office sedative, is reversed by the drug flumazenil. But if doctors do not know that flumazenil clears out of the bloodstream faster than Versed, they may think patients are fully alert when enough Versed lurks in their blood to later re-sedate them, Neeld says.
That is what attorney Michael Worel believes happened to Susan Pearce.
The Mobile, Ala., coroner ruled her death accidental, a side effect of sedation. The surgeon denies any negligence; a malpractice suit is pending.
Safety equipment can help doctors avoid or rectify emergencies. But too few doctors use simple machines that measure oxygen levels, or have full "crash carts" or people certified in cardiac resuscitation, say some experts.
"If you're going to use a drug with a potency that's dangerous," Gorney says, "have the decency to learn how to recognize overdose and know what to do about it -- because you have little time to act."